Amphotericin B increases risk of what ??? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-18-2012
K06100's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 730
Threads: 90
Thanked 460 Times in 289 Posts
Reputation: 470
Default Amphotericin B increases risk of what ???

A 43-year-old man with hypertension and acute
myelogenous leukemia is admitted to the hospital
for fever and chills. He is currently receiving
chemotherapy, but he does not know which
kind. He is febrile to 38.5°C (101.3°F) and has
a respiratory rate of 12/min. His blood work is
notable for a WBC count of 10,000/mm³ and
an absolute neutrophil count of 900/mm³. The
patient undergoes blood cultures, urine cultures,
sputum cultures, and x-ray of the chest, all
of which are negative. He is started on empiric
broad-spectrum antibiotics. The patient continues
to spike temperatures to 38.5°C (101.0º F).
The decision is made to start the patient on empiric
antifungal therapy with amphotericin B,
given that fungi can be diffi cult to isolate and
the man continues to show signs of infection.
For which of the following does amphotericin
put the patient at greatest risk?

(A) Leukocytoclastic vasculitis
(B) Nephrogenic diabetes insipidus
(C) Type I distal renal tubular acidosis
(D) Type II proximal renal tubular acidosis
(E) Type IV distal renal tubular acidosis
__________________
Try Not To Become A Man Of Success But A Man Of Value.
Reply With Quote Quick reply to this message
The above post was thanked by:
step1an (09-18-2012)



  #2  
Old 09-18-2012
Hitman's Avatar
USMLE Forums Master
 
Steps History: Not yet
Posts: 928
Threads: 17
Thanked 539 Times in 375 Posts
Reputation: 549
Default

ans ....C...........
Reply With Quote Quick reply to this message
The above post was thanked by:
K06100 (09-18-2012)
  #3  
Old 09-18-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,328 Times in 711 Posts
Reputation: 1343
Default

C
Amphotericin, Lithium
Sjogren, LES
Sickle cell and chronic hepatitis love to eat the distal tubule
Reply With Quote Quick reply to this message
The above post was thanked by:
K06100 (09-18-2012), Novobiocin (09-18-2012), step1an (09-18-2012)
 
  #4  
Old 09-18-2012
K06100's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 730
Threads: 90
Thanked 460 Times in 289 Posts
Reputation: 470
Default

The correct answer is C. Amphotericin B, a
broad-spectrum antifungal agent, is a drug that
is infamous for numerous unpleasant side effects
including type I (distal) RTA. There are
newer (liposomal) preparations that are better
tolerated, but these newer preparations are
often very costly. The mnemonic that can be
used to recall the most common adverse effects
of amphotericin, fever and chills, is “shake and
bake.” Type I RTA is a defect in distal hydrogen
intercalated cells. Urinary pH is usually
>5.5, and serum potassium levels can be high
or low. Other classic causes of type I RTA are
collagen vascular disease (Sjögren’s syndrome),
cirrhosis, and nephrocalcinosis.
Answer A is incorrect. Leukocytoclastic vasculitis
is an infl ammatory reaction in small vessels
in such organ systems as the skin (painless,
nonblanching lesions) and kidney (glomerulonephritis).
Such skin physical examination
fi ndings are not mentioned in the question
stem.
Answer B is incorrect. Nephrogenic DI is a
disorder that can be caused by drugs that damage
the concentrating ability of the renal collecting
ducts. The usual offending agents are
lithium and demeclocycline.
Answer D is incorrect. Type II RTA is a defect
of proximal bicarbonate reabsorption. This can
lead to acidemia and increased bone turnover,
causing rickets and osteomalacia. The causes
of this disorder include hereditary disorders
(e.g., cystinosis, tyrosinemia, glycogen storage
disease type 1, and Wilson’s disease), Fanconi’s
syndrome, and treatment with carbonic anhydrase
inhibitors.
Answer E is incorrect. Type IV RTA is classically
due to a defi ciency of or resistance to aldosterone,
which results in hyperkalemia and
a consequent decrease in ammonium production
and urine acidifi cation. The causes of this
RTA are typically hyporeninemic hypoaldosteronism
with diabetes mellitus and chronic interstitial
nephritis. Treatment of hyperkalemia
with furosemide or potassium-binding agents
will often restore ammonium production and
urine acidifi cation.
__________________
Try Not To Become A Man Of Success But A Man Of Value.
Reply With Quote Quick reply to this message
The above post was thanked by:
step_enhancer (09-18-2012), step1an (09-18-2012), stepdoc1 (09-19-2012)
  #5  
Old 09-19-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS+3
Posts: 179
Threads: 16
Thanked 94 Times in 59 Posts
Default

Is this a kaplan qbank question???
Reply With Quote Quick reply to this message
  #6  
Old 09-19-2012
K06100's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 730
Threads: 90
Thanked 460 Times in 289 Posts
Reputation: 470
Default

Quote:
Originally Posted by stepdoc1 View Post
Is this a kaplan qbank question???
no..... i found it in FA Q&A CK.....
__________________
Try Not To Become A Man Of Success But A Man Of Value.
Reply With Quote Quick reply to this message
  #7  
Old 09-19-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,328 Times in 711 Posts
Reputation: 1343
Default

Just to add, when you give amphotericin B (the normal one) almost always patients will either develop distal RTA or any form of renal damage, thats why always they have to be monitored with blood work and urinary output... you see amphotericin B to the kidney is like what a LeBron James is for any little Asian girl... You see the picture
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Why acetylcholine decreases MAP & increases HR? bebix USMLE Step 1 Forum 17 11-12-2016 02:58 PM
How surfactant increases compliance? mycoplasma USMLE Step 1 Forum 6 05-20-2012 07:54 AM
Attributable Risk and Absolute Risk? Evergreen USMLE Step 1 Forum 5 04-29-2012 07:36 PM
Drug increases Intralysosomal PH! beka-CTS USMLE Step 1 Forum 6 03-25-2012 11:46 AM
Which of the following increases membrane fluidity khushboo USMLE Step 1 Forum 5 08-03-2010 05:43 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)